- Case ref:201002667
- Date:June 2011
- Body:Greater Glasgow and Clyde NHS Board
- Subject:clinical treatment; diagnosis; consent
- Outcome:Some upheld, recommendations
Mr C complained about the care and treatment of his son, Mr A, who has multiple
sclerosis and diabetes and suffers severe spasticity (involuntary and continuous
contraction of muscles) due to his condition. Mr C felt that treating Mr A’s spasticity with phenol injections was unsuitable, inadequately explained and caused further problems. He said that Mr A’s condition had greatly deteriorated after the injections. Mr A had become significantly less able to move, and this caused bowel and bladder management problems. Mr A has since had his right leg amputated above the knee.
Mr C felt that his son should not have been offered this treatment because of his
already limited mobility. Mr C has power of attorney for Mr A, and felt that he should have been involved in this decision before Mr A took it. He normally discusses options with Mr A before decisions are taken, but in this case Mr A had consented to treatment without Mr C being involved. Mr C was concerned that Mr A, who has memory difficulties, couldn’t make a proper decision without having everything, including any negative aspects, explained in a way that he could fully understand. Mr A’s quality of life significantly deteriorated after treatment and he now requires much more care than before. Mr C also believed that pressure sores and other skin infections contributed to the need for amputation. This further impacted on Mr A’s quality of life and added to the distress of his family.
When Mr C came to us, we obtained his son’s medical and nursing records, took
advice from our independent medical adviser and made enquiries of the Board. The NHS guidance on consent says that a patient must have information that they can understand about any proposed treatment. Because the doctor was aware of Mr A’s memory difficulties, our medical adviser was of the view that it would have been reasonable to include Mr C in these discussions. I am satisfied that there were discussions with Mr A and that he consented to the treatment. I am not, however, able to say whether the information was presented in sufficient detail or in a way that he was able to understand in light of his memory problems. We noted that the Board had already apologised to Mr C for this, and we upheld this complaint.
We did not, however uphold the complaint about phenol treatment. Our medical
adviser explained that there is a range of escalating treatments for Mr A’s condition. He said that it was reasonable to treat Mr A with these injections, although they probably did cause bladder and bowel function to deteriorate. However, the medical team knew about and expected the possible side effects of the treatment. They said they were able to manage these during Mr A’s hospital stays but were unable to establish a routine that he could maintain at home. Our adviser also noted that the medical records show that the injections seemed to have an immediate positive effect on Mr A’s spasticity. Finally, on the complaint about care, our medical adviser said that diabetics have increased skin sensitivity and a reduced healing capacity. In his view it was this, combined with leg weakness and spasticity, that was the likely main cause of the skin problems that developed and that resulted in the need for an amputation. He said that the injections played, at most, a minor part in Mr A’s skin problems and that Mr A’s care plan was appropriate for the acknowledged side-effects of these injections.
Because of this we did not uphold this complaint.
We acknowledge that Mr A, Mr C and the rest of the family have suffered a great deal of distress from the side-effects of Mr A’s treatment.
We recommended that the Board:
• apologise to Mr C and Mr A for their failure to ensure NHS Scotland guidance on
obtaining consent was properly followed; and
• consider, as a matter of good practice, providing supplementary, written information to patients about the use and possible side effects of such phenol injections.